Warning: Cannot modify header information - headers already sent by (output started at /home/content/86/9038686/html/certificationfirstaid/index.php:1) in /home/content/86/9038686/html/certificationfirstaid/wp-content/plugins/wp-math-captcha/includes/class-cookie-session.php on line 46

Warning: Cannot modify header information - headers already sent by (output started at /home/content/86/9038686/html/certificationfirstaid/index.php:1) in /home/content/86/9038686/html/certificationfirstaid/wp-content/plugins/wp-math-captcha/includes/class-cookie-session.php on line 49

Warning: Cannot modify header information - headers already sent by (output started at /home/content/86/9038686/html/certificationfirstaid/index.php:1) in /home/content/86/9038686/html/certificationfirstaid/wp-content/plugins/wp-math-captcha/includes/class-cookie-session.php on line 49

Warning: Cannot modify header information - headers already sent by (output started at /home/content/86/9038686/html/certificationfirstaid/index.php:1) in /home/content/86/9038686/html/certificationfirstaid/wp-content/plugins/wp-math-captcha/includes/class-cookie-session.php on line 49

Warning: Cannot modify header information - headers already sent by (output started at /home/content/86/9038686/html/certificationfirstaid/index.php:1) in /home/content/86/9038686/html/certificationfirstaid/wp-content/plugins/wp-math-captcha/includes/class-cookie-session.php on line 49

Warning: Cannot modify header information - headers already sent by (output started at /home/content/86/9038686/html/certificationfirstaid/index.php:1) in /home/content/86/9038686/html/certificationfirstaid/wp-content/plugins/wp-math-captcha/includes/class-cookie-session.php on line 49

Warning: Cannot modify header information - headers already sent by (output started at /home/content/86/9038686/html/certificationfirstaid/index.php:1) in /home/content/86/9038686/html/certificationfirstaid/wp-includes/feed-rss2.php on line 8
Poisons – First Aid Certification http://certificationfirstaid.ca First Aid Certification, training and re-certification courses. Register by telephone: 1-888-870-7002 Mon, 02 Dec 2013 06:58:23 +0000 en-US hourly 1 Ricin Poisoning http://certificationfirstaid.ca/ricin-poisoning/ http://certificationfirstaid.ca/ricin-poisoning/#respond Mon, 02 Dec 2013 06:43:03 +0000 http://certificationfirstaid.ca/?p=555 Ricin poisoning is a rare but fatal occurrence. Ricin is a powerful poison that comes from waste mash leftovers of processed castor beans (Ricinus communis), which are processed all over the world. Ricin is not temperature sensitive as it can withstand extremely cold or extremely hot temperatures and remain as an active poison. Currently, there […]

The post Ricin Poisoning appeared first on First Aid Certification.

]]>
Ricin Poisoning

Ricin Poisoning

Ricin poisoning is a rare but fatal occurrence. Ricin is a powerful poison that comes from waste mash leftovers of processed castor beans (Ricinus communis), which are processed all over the world. Ricin is not temperature sensitive as it can withstand extremely cold or extremely hot temperatures and remain as an active poison. Currently, there is research on the potential use of ricin for bone marrow transplants and cancer treatments.

Recently, ricin as poison made news when its powder form was allegedly present in letters addressed to President Barack Obama. Aside from powder, ricin can also be found in mist, pellet or liquid form when dissolved in water or weak acids. A victim of ricin poisoning cannot spread the poison to another person. It is not contagious, however, if traces of the poison remain in an object, ricin poisoning may occur. When ricin enters the cells, protein production is stopped, affecting multiple organs.

How does Ricin Poisoning Occur in the Body?

Accidental exposure to ricin does not typically occur. Ricin poisoning is usually a deliberate act done for various reasons. The poison cannot be absorbed by the skin, however, there are several other methods where ricin poisoning can occur, these include:

  • Inhalation of mist or powder
  • Ingestion of ricin-contaminated food or water
  • Injection of ricin pellets or ricin dissolved in liquids.

What are the Symptoms of Ricin Poisoning?

Depending on the route of exposure, as little as 500 micrograms (as minute as a grain of salt) is enough to be very fatal if inhaled or injected. It would generally take a larger amount of ricin to be fatal to adults if ingested. The following symptoms are usually observed in cases of ricin poisoning:

  • Inhalation (within eight hours) – usually occur in multiple people
    • Coughing
    • Nausea
    • Shortness of breath
    • Fever
    • Excessive sweating
    • Low blood pressure
    • Respiratory failure, which may eventually lead to death
  • Ingestion (within six hours)
    • Abdominal cramps and vomiting
    • Bloody diarrhoea
    • Blood in urine
    • Hallucinations
    • Seizures
    • Dehydration
    • Organ failure, which may eventually lead to death
  • Injection
    • Swelling and pain in the muscles and lymph nodes
    • Multiple organ failure, which may eventually lead to death

How is First Aid Administered in Cases of Ricin Poisoning?

There is no antidote for ricin. The treatment for ricin will likely require emergency medical services. However, give first aid as immediately as it may help reduce complications and even save a life.

  • Remove the ricin from the body as soon as possible. If it is in the clothing, remove the clothes and place inside a plastic bag. If it is present in the area, leave the area and get fresh air.
  • Wash any ricin from the skin with soap and water. If ricin entered the eye, flush the eye with copious amounts of water.
  • Do not touch any possibly contaminated object.
  • Do not induce vomiting for cases of ingested ricin.

Disclaimer: This information in this article should not be used for medical diagnosis and advice. To learn how to treat ricin poisoning and other cases of poisons, enrol in First Aid Courses.

The post Ricin Poisoning appeared first on First Aid Certification.

]]>
http://certificationfirstaid.ca/ricin-poisoning/feed/ 0
Aspirin poisoning http://certificationfirstaid.ca/aspirin-poisoning/ http://certificationfirstaid.ca/aspirin-poisoning/#respond Thu, 21 Feb 2013 07:20:26 +0000 http://certificationfirstaid.ca/?p=201 Important Disclaimer: The details on this page are for information and training purposes only. To learn about poisonings and how to manage situations involving poisons enrol in St Mark James first aid courses. Important Information Regarding Aspirin Poisoning Call 911 immediately and seek emergency help if the following problems occur: The casualty is having convulsions […]

The post Aspirin poisoning appeared first on First Aid Certification.

]]>
Important Disclaimer: The details on this page are for information and training purposes only. To learn about poisonings and how to manage situations involving poisons enrol in St Mark James first aid courses.

Important Information Regarding Aspirin Poisoning

Call 911 immediately and seek emergency help if the following problems occur:drug overdose

  • The casualty is having convulsions
  • The casualty is not breathing
  • The casualty is unconscious

Treatment

  1. Call for an ambulance immediately
  2. In case of an aspirin overdose:
  • Call poison control to receive instructions regarding what should be done. Even if the casualty is not showing any signs or symptoms of poisoning, call for an ambulance and seek medical help immediately
  • Provide the call taker with useful information such as the names of all the medication the casualty has taken the amount of medication taken–the dosage, the time when the poisoning occurred or when the casualty took the medication

Even if the casualty has taken a small amount of aspirin, you may have to monitor symptoms and look for any changes carefully. For a larger dosage, you will have to take him or her to the emergency department as promptly as possible.

When the casualty is taken to the hospital, doctors may check the level of aspirin in the casualty’s blood to determine its toxic effect. Doctors may give the casualty treatment medication or activated charcoal to reduce the toxicity of the medication taken so that long-term effects are prevented.

Learn More

To learn more about managing victims of poisonings take St Mark James first aid programs (register here).

Related Video

http://www.youtube.com/watch?v=E3cxQpYVq6w

The post Aspirin poisoning appeared first on First Aid Certification.

]]>
http://certificationfirstaid.ca/aspirin-poisoning/feed/ 0